Karen Keskulla Uhlenbeck (born August 24, 1942) is a professor and Sid W. Richardson Foundation Regents Chairholder in the Department of Mathematics at The University of Texas in Austin.
Education and career
Uhlenbeck received her B.A. (1964) from the University of Michigan. She began her graduate studies at the Courant Institute of Mathematical Sciences at New York University, and married biophysicist Olke C. Uhlenbeck (the son of physicist George Uhlenbeck) in 1965. When her husband went to Harvard, she moved with him and restarted her studies at Brandeis University, where she earned a M.A. (1966) and Ph.D. (1968) from Brandeis University under the supervision of Richard Palais. Her doctoral dissertation was titled The Calculus of Variations and Global Analysis.
After temporary jobs at the Massachusetts Institute of Technology and University of California, Berkeley, and having difficulty finding a permanent position with her husband because of the anti-nepotism rules then in place, she took a faculty position at the University of Illinois at Urbana–Champaign in 1971. However, she disliked Urbana and ended up divorcing her husband and moving to the University of Illinois at Chicago in 1976. She moved again to the University of Chicago in 1983, and to the University of Texas as the Sid W. Richardson Foundation Regents Chairholder in 1988.
She participates or has participated in research in the fields of geometric partial differential equations, the calculus of variations, gauge theory, topological quantum field theory, and integrable systems.
Awards and honors
The many awards and honors won by Uhlenbeck include:
- MacArthur Fellow, 1983.
- University of Michigan alumna of the year, 1984.
- Fellow of the American Academy of Arts and Sciences, 1985.
- Member of National Academy of Sciences, 1986, the first female mathematician in the national academy.
- Noether Lecturer, 1988.
- Plenary speaker at International Congress of Mathematicians, 1990, as only the second woman (after Emmy Noether) to give such a lecture.
- Sigma Xi Common Wealth Award for Science and Technology, 1995.
- National Medal of Science, 2000.
- Honorary doctorate from University of Illinois at Urbana-Champaign, 2000.
- Guggenheim Fellow, 2001.
- Honorary doctorate from University of Ohio, 2001.
- Honorary doctorate from University of Michigan, 2004.
- American Mathematical Society Steele Prize "for her foundational contributions in analytic aspects of mathematical gauge theory in the papers "Removable singularities in Yang-Mills fields" (1982) and "Connections with bounds on curvature", 2007.
- Honorary doctorate from Harvard University, 2007.
- Honorary member of the London Mathematical Society, 2008.
- Fellow of the American Mathematical Society, 2012.
- The President's National Medal of Science: Recipient Details, National Science Foundation, retrieved 13 December 2009
- UT Austin mathematics professor wins National Medal of Science, Univ. of Texas, November 13, 2000, retrieved 2014-12-19.
- Three UT Austin professors win prestigious Guggenheim Fellowships, Univ. of Texas, April 23, 2001, retrieved 2014-12-19.
- List of Fellows, American Mathematical Society, retrieved 2013-08-28.
- Freed, Daniel S.; Uhlenbeck, Karen K. (1984), Instantons and Four-Manifolds, Mathematical Sciences Research Institute Publications, 1, Springer-Verlag, New York, doi:10.1007/978-1-4684-0258-2, ISBN 0-387-96036-8, MR 757358.
- Research articles
- Uhlenbeck, K. (1977), "Regularity for a class of non-linear elliptic systems", Acta Mathematica, 138 (3-4): 219–240, doi:10.1007/bf02392316, MR 0474389.
- Sacks, J.; Uhlenbeck, K. (1981), "The existence of minimal immersions of 2-spheres", Annals of Mathematics, Second Series, 113 (1): 1–24, doi:10.2307/1971131, MR 604040.
- Uhlenbeck, Karen K. (1982), "Removable singularities in Yang–Mills fields", Communications in Mathematical Physics, 83 (1): 11–29, doi:10.1007/bf01947068, MR 648355. Announced in Bull. AMS 1 (3): 579–581, MR0526970.
- Uhlenbeck, Karen K. (1982), "Connections with Lp bounds on curvature", Communications in Mathematical Physics, 83 (1): 31–42, doi:10.1007/bf01947069, MR 648356.
- Schoen, Richard; Uhlenbeck, Karen (1982), "A regularity theory for harmonic maps", Journal of Differential Geometry, 17 (2): 307–335, MR 664498.
- Uhlenbeck, K.; Yau, S.-T. (1986), "On the existence of Hermitian-Yang-Mills connections in stable vector bundles", Communications on Pure and Applied Mathematics (Suppl.: Frontiers of the mathematical sciences, New York, 1985), 39: S257–S293, doi:10.1002/cpa.3160390714, MR 861491.
- Uhlenbeck, Karen (1989), "Harmonic maps into Lie groups: classical solutions of the chiral model", Journal of Differential Geometry, 30 (1): 1–50, MR 1001271.